It is with regret that the Niagara Health System (NHS) reports the deaths of three patients who tested positive for C. difficile.
One patient passed away earlier this week at the Niagara-on-the-Lake Site, and two patients passed away last night at the St. Catharines General Site.
“We care deeply about our patients, and on behalf of all of the hospital’s physicians, nurses, staff and volunteers, I would like to extend our sincere condolences to the families and friends of these patients at this extremely difficult time,” says Dr. Joanna Hope, Interim Chief of Staff. “These patients had serious underlying health issues and also tested positive for C. difficile. The deaths will be reviewed to determine what role C. difficile had or did not have in their deaths. The patient deaths have also been reported to the Coroner.”
The hospital will make public the results of the reviews of all C. difficile-related deaths once meetings with the patients’ families are complete. Twenty deaths related to C. difficile have now been reported since the outbreak began at the St. Catharines General Site on May 28. Outbreaks were declared June 23 at the Greater Niagara General andWellandsites. There have been 12 deaths at the St. Catharines General, four deaths at Greater Niagara General, three deaths at the Welland Site and one death at the Niagara-on-the-Lake Site (which is not in outbreak).
“We are committed to ending the outbreaks as quickly as possible and are going above and beyond infection prevention and control standards to do so,” says Dr. Hope. “We continue to work closely with Niagara Region Public Health to manage the outbreaks and are accessing expert resources for their advice and assistance.”
What is C. difficile?
Clostridium difficile (C. difficile) causes diarrhea and is one of the most common infections in hospitals and long-term care facilities. People most at risk after exposure are typically of advanced age, and with underlying illnesses such as inflammatory bowel disease or immunodeficiency, who are also taking antibiotics. Antibiotics kill off the “good bacteria” in the bowel and allow the C. difficile to flourish and cause illness.